Graduate Student Orientation

Tuesday, August 20, 2019
8:30 am to 2:00 pm

Location:

New graduate student orientation will take place on Tuesday, August 20, 2019 from 8:30 am - 2:00 pm in Alden Memorial. Students will receive more information about orientation and an RSVP link this Summer. For graduate student resources, click here.

If you are a new graduate student, please click here to RSVP for orientation.

Time Program Focus
8:00 - 8:30 a.m. Registration and Packet Pick-up. After entering the building, help yourself to a cup of coffee/tea and a light breakfast. Take a seat where you will find a welcome packet and blank name tag for you to fill out. Graduate student orientation leaders will be walking around to assist with name tags and to greet new students
8:30 - 8:55 a.m.

Welcome and Introductions:

  • Winston Soboyejo, Provost, Ad Interim
  • Terri Camesano, Dean of Graduate Studies
8: 55 - 9:25 a.m.

Our Expectations for your Academic Integrity
Emily Perlow​

WPI expects that all students exhibit and maintain the highest standards of personal, ethical and moral conduct possible. This session will focus on our expectations of academic integrity. We will cover the four constructs of academic dishonesty Cheating, Fabrication, Facilitation and Plagiarism.

9:25 - 10:25 a.m. Building Lasting Connections - Getting to Know Your Activity
Rory Flinn

Graduate student life can be very challenging, but building strong connections with peers can make this time an enjoyable period in one’s life. This social activity will help students get to know one another and identify areas of common interest.
10:25 - 10:45 a.m. Recognizing signs of Distress
Charlie Morse

Graduate students are often in stressful situations, challenging courses and research projects, and may not recognize when they or their peers may be struggling or in distress. This presentation led by the Student Development and Counseling Center (SDCC) will provide information on the signs of distress to look for in one’s self and in peers and how to seek assistance in these situations. 
10:45 - 11:00 a.m. Mental Reset
Kristen Picard

This brief session will provide a mental pause in our program by leading attendees through short meditation and chair yoga practices.
11:00 - 11:10 a.m. Coffee/Tea Break
Please use this 10 minute break to grab a cup of coffee or tea, enjoy a small snack, mingle with your new classmates, or use the restrooms located one level down.
11:10 - 11:20 a.m. Successfully planning your time in Graduate Training
Rory Flinn

Graduate training is rigorous and very challenging. Planning one’s time in graduate training is an effective way to stay on track to graduate and reach one’s career goals. This presentation will provide guidance and resources available to help students chart out their time at WPI and activities to consider to aide in their training and career advancement.
11:20 - 11:30 a.m.

Equity and Inclusion
Bonnie Walker

Equity and inclusion are terms that may be familiar, but hard for students to define. WPI is committed to creating and maintaining a culture that is inclusive and equitable, and graduate students play an important role in ensuring this is possible. This presentation will provide information about how graduate students can be inclusive and equitable in their academic, personal, and professional lives.

11:30 - 11:45 a.m. Safety, Security, and Transportation Resources for Graduate Students
Campus Police

Feeling safe and secure is an important part of thriving while in graduate school. The Campus police will provide an overview of the ways they help ensure the safety and security of the WPI community, including highlighting some of the most frequently used resources and services they provide.
11:45 - 12:00 p.m.

Concluding remarks, resource fair overview, and prizes announced
Terri Camesano, Dean of Graduate Studies

12:00 - 12:15 p.m. Induction Ceremony - Walk Across the Boynton Bridge
A celebratory walk across the Boynton bridge, a tradition at WPI, as an induction into graduate studies at WPI. At commencement, graduating students walk across the Boynton bridge in the opposite direction. This tradition is symbolic of a student beginning at WPI at the start of their training and leaving WPI having completed this training.  
12:15 - 1:45 p.m. Lunch and Resource Tables
(Rubin Campus Center 
3rd Floor)
Take time during lunch to network with your fellow graduate students, faculty, and staff. Also take time to visit the resource tables to learn about on- and off-campus resources.
1:15 - 1:45 p.m. Campus Tour (Optional)
Take a campus tour. The first 30 minutes will feature a tour of the central campus, while the last 15 minutes (optional) will feature a short walk to and tour of the Gateway campus. Tour begins by Fountain near Rubin Campus Center.
1:45 - 2:15 p.m. Transitioning from undergrad to grad at WPI (for returning WPI students only)
Faculty Panel - Alden Memorial Auditorium

This session is only for WPI students that are in BS/MS programs or starting a graduate program at WPI after completing their undergraduate degree at WPI. The session will focus on critical aspects of the transition from undergraduate to graduate student studies at WPI

 

 

Audience(s): 
DEPARTMENT(S): 
Name: 
Rachel Roy
Phone Number: